Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 12, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 1999, 1:18 PM CST for Crenshaw County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 1999, 1:18 PM CST (19:18 UTC)
- Expired
- Jan 2, 1999, 2:00 PM CST
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 1:30 PM CST | Hail 0.75 | Dozier, AL | Dime size hail was reported in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 9:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 678 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 021919 RRA SVRMOB ALC041-022000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 118 PM CST SAT JAN 2 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRENSHAW COUNTY IN SOUTHERN ALABAMA * UNTIL 200 PM CST * AT 114 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF LUVERNE OR 3 MILES SOUTH OF LIVE OAK... MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - LIVE OAK BY 115 PM CST PETREY BY 120 PM CST BRADLEYTON BY 130 PM CST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:32 AM CST, 10 hours 46 minutes earlier.
Area forecast discussion, Jan 2, 2:32 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CST SAT JAN 2 1998 COMPLEX OF STRONG/SEVERE STORMS GETTING ALIGNED AHEAD OF FRONT AS SYSTEM PUSHES OUT OF SERN TX INTO WRN LA EARLY THIS MORNING. ETA STILL PREFERRED MODEL ON TIMING OF FRONTAL BOUNDARY TODAY AS IT SEEMS TO HANDLE SURFACE REFLECTION ACROSS ERN TX THE BEST. NGM TOO FAR S WITH MAIN SURFACE LOW...AND SEEMS TO BE LAGGING A BIT ON FRONTAL MOVEMENT (AGAIN). BEST GUESS ATTM WOULD PLACE FRONT INTO SERN MS MID TO LATE MORNING...TO NEAR MOB AROUND MIDDAY...AND ACROSS ERN FORECAST ZONES BY MID/LATE AFTERNOON. 40KT 1-3 KFT WINDS ALREADY NOTED ON KMOB VAD WIND PROFILE AT 08Z. EXPECT WINDS TO CONT INCREASING AS GRADIENT TIGHTENS. SHEAR PROFILES OVER AREA NOT THAT IMPRESSIVE RIGHT NOW...BUT AS FRONT APPROACHES EXPECT WINDS IN THE 2-6KFT LAYER TO BECOME MORE SWLY ENHANCING HELICITIES BY MID MORNING ALONG THE CENTRAL GULF COAST. LOOKS LIKE A BUSY DAYSHIFT ON HAND AS LINE OF THUNDERSTORMS/HEAVY RAIN MOVES ACROSS. HEAVY RAINS SHOULD SHIFT EAST WITH FRONT DURING THE EARLY EVENING HOURS WITH THICKNESSES PLUMMETING THROUGH THE NIGHT ON THE HEELS OF STRONG NWLY COLD ADVECTION. ETA PUTS THE 534 1000-500 MB THICKNESS ACROSS OUR NORTHERN ZONES LATE TOMORROW. EVEN THE FWC IS FORECASTING A LOW OF 22 AT MOBILE BY 12Z MON. NOT SURE IT WILL GET QUITE THAT COLD...BUT LOW/MID 20S ACROSS THE NORTHERN ZONES WITH MID/UPPER 20S ALONG THE COAST DEFINATELY POSSIBLE. GROWERS SHOULD BE ALERTED EARLY TODAY TO THIS THREAT SO THEY CAN TAKE NECESSARY PRECAUTIONS AGAINST A HARD/KILLING FREEZE DURING NEXT 48 HOURS. OVER THE COASTAL WATERS...SLY WINDS START PICKING UP IN EARNEST TODAY AS FRONT MOVES CLOSER...BECOMING WLY THEN NWLY THIS EVENING GUSTING AROUND 30 KTS AT TIMES OVERNIGHT AND EARLY TOMORROW IN WAKE OF FRONT. NUMEROUS STRONG THUNDERSTORMS ALONG AND AHEAD OF FRONT WITH SEAS BUILDING TO 9 FT EARLY TONIGHT...10 FT TOMORROW WITH STRONG NLY rOFFSHORE FLOW. SMALL CRAFT ADVISORYS REMAIN IN EFFECT. EXPECT WINDS TO BEGIN RELAXING MON INTO TUE AS HI PRES BUILDS IN FROM NW. MOB 66/34/40/24 92-- PNS 68/38/40/28 84-- DTS 68/41/42/30 741- GZH 64/33/39/22 82-- 05
In the hours before
Special weather statement, Jan 2, 9:58 AM CST, 3 hours 20 minutes before
MSZ067-076-079-021630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 958 AM CST SAT JAN 2 1999 THE TORNADO WATCH ISSUED EARLIER FOR WAYNE...GEORGE AND GREENE COUNTIES HAS BEEN CANCELLED. THE LINE OF THUNDERSTORMS THAT PRODUCED SOME DAMAGE IN GEORGE AND STONE COUNTIES HAS MOVED EAST AND IS NOW MOVING THROUGH SOUTHWEST ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MISSISSIPPI FOR SEVERAL MORE HOURS BUT SHOULD REMAIN BELOW SEVERE LIMITS.
Special weather statement, Jan 2, 12:34 PM CST, 44 minutes before
ALZ052-053-055-061>064-021915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1234 PM CST SAT JAN 2 1999 THE TORNADO WATCH ISSUED EARLIER FOR MOBILE...WASHINGTON...CLARKE... MONROE AND BALDWIN COUNTIES HAS BEEN CANCELLED. A LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THIS AREA. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THESE COUNTIES FOR THE NEXT FEW HOURS BUT SHOULD STAY BELOW SEVERE LIMITS. THE WATCH CONTINUES IN EFFECT FOR ESCAMBIA...CONECUH...BUTLER... CRENSHAW AND COVINGTON COUNTIES IN SOUTHWEST ALABAMA AND FOR ESCAMBIA...SANTA ROSA AND OKALOOSA COUNTIES IN NORTHWEST FLORIDA. THE LINE OF STORMS SHOULD MOVE EAST OF THESE COUNTIES IN THE NEXT FEW HOURS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:30 AM CST | Severe Thunderstorm Warning | MOB | Washington | 60 min |
| Jan 2, 9:42 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jan 2, 10:25 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Jan 2, 10:37 AM CST | Severe Thunderstorm Warning | MOB | Conecuh, Escambia, Monroe | 53 min |
| Jan 2, 10:54 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 36 min |
| Jan 2, 11:27 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Escambia, Monroe | 63 min |
| Jan 2, 11:35 AM CST | Tornado Warning | MOB | Covington, Escambia | 40 min |
| Jan 2, 12:12 PM CST | Tornado Warning | MOB | Covington | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.